Background The term ‘triple whammy’ (TW) refers to the risk of acute kidney injury when an angiotensin converting enzyme inhibitor (ACEI) or angiotensin receptor antagonist (ARA) is combined with a diuretic and non-steroidal anti-inflammatory drugs (NSAID). Different mechanisms are probably involved; ACEIs and NSAIDs adversely affect renal blood flow and diuretics have the potential to cause dehydration. Further, NSAIDs antagonise the beneficial antihypertensive effects of ACEIs and diuretics in patients with heart failure. There are also a number of commonly used medicines that can impair renal function, for example digoxin
Purpose To evaluate the frequency of TW in patients with therapeutic drug monitoring (TDM) of digoxin and the possibility of developing renal disorders and to analyse the acceptability of clinical pharmacist interventions.
Material and methods Prospective observational study of non-hospitalised patients with any TDM for digoxin. A review of pharmacotherapeutic treatment, serum creatinine (Cr) and serum digoxin concentrations (SDCs) obtained in routine digoxin monitoring was performed between September and October 2014. Pharmacist interventions were performed when TW was detected and doctors were informed about this interaction. The following variables were recorded: demographics (age and gender) and evolution of renal function (Cr).
Results 90 patients were studied (68.9% women and 31.1% men, average age 81 ± 10.1 years and average serum creatinine 1.07 mg/dL). TW was observed in 16 patients (17.8%) with 2 TW patients with acute renal failure who were hospitalised (creatinine concentrations were 3.75 mg/dL and 2.07 mg/dL, respectively).
6 of 16 pharmacist interventions performed were approved: 4 NSAIDs were switched to paracetamol, 1 changed treatment from ARA II to calcium channel blockers and 1 diuretic was withdrawn.
Average TDM was 0.95 ng/mL (0.19–3.61 ng/mL). No significant differences existed between TW patients and the rest of the patients.
Conclusion TW is a well known interaction and it is documented in the retrieved bibliography. Nonetheless, this association appears frequently in chronic treatments and therefore it is necessary to implement processes with the aim of avoiding TW potential problems. Routine TDM of digoxin may be a tool to detect potential drug related problems as TW associated.
This differentiated pharmaceutical intervention contributed to improved health outcomes and strengthened the regulatory framework in multidisciplinary health teams.
No conflict of interest.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.